Lisinopril warnings include caution with regard to liver function, although the potential for impact to the liver is rare. Nonetheless, side effects of Lisinopril are reported regularly given the number of prescriptions written for the popular blood pressure medication each year.
The Buffalo News (3/6/12) was among the newspapers carrying the syndicated column, "The People's Pharmacy," penned by Joe and Teresa Graedon. In response to a question by a reader, the Graedons noted that Lisinopril remains the most commonly prescribed blood pressure medication in the US, with some 77 million prescriptions filled each year.
While the potential for liver damage is among the most serious (albeit rare) adverse reactions to Lisinopril, there are other concerns that can be equally devastating for some patients. The reader inquiry against which the syndicated columnists were responding, related the case of her brother who had taken Lisinopril for a period of about four years to treat high blood pressure, with little incident.
Then, on January 15, the writer's brother experienced an allergic reaction that prompted a swelling of his throat and tongue. It was reported that the victim's airways had completely closed, presenting a challenge to emergency room staff at a local hospital attempting to insert a breathing tube in an effort to provide life-sustaining oxygen.
Sadly, the man went into cardiac arrest and while revived, it was reported he had suffered massive brain damage and subsequently passed away on the 8th of February. It was also reported that doctors at the hospital, examining the victim's medications, determined it was Lisinopril that served as the catalyst to the allergic reaction.
READ MORE LISINOPRIL LEGAL NEWS
The Graedons noted in their response to the victim's sister that the reaction suffered by the victim can be identified as angioedema, side effects of Lisinopril characterized by the rapid swelling of the face, throat, tongue and air passageways. Angiotensin-converting enzyme (ACE) inhibitors—a class of blood pressure drugs to which Lisinopril belongs—can trigger such an adverse reaction, even after a patient has been successfully taking the drug for some years.
The age of the Lisinopril victim was not reported in the syndicated article, however, it has been previously reported that the potential for Lisinopril liver damage is no respecter of demographics.